i am very curious what others have learned about taking magnesium supplements in order to lower my body's need for insulin. i know that i am always more resistant in the morning hours, especially during breakfast when i have to add an extra unit to whatever carbs i plan on eating. so, for example, even if i am eating just eggs, i need to take a bolus. i am wondering if others have had similar experiences and if they have tried taking the Mag supplement with any success.
Our liver acts as our source of carbohydrates. Its release rate is not equal for all hours of the day. Instead the rate increases in the early morning hours to prepare our body for the coming day. Some people even experience a huge release right when they stand up. This rhythm is our heritage from millions of years without breakfast and available food in the morning. Back then the increased rate helped us to fuel our search for new food. Thus you could increase the basal profile of the pump in the morning to compensate for the reaction of the liver.
I think that magnesium supplements will do more harm than good. They can have serious side effects. For example they can disturb normal digestion and can cause diarrhea.
Having different insulin sensitivities, carb ratios, and general BG profiles that change throughout the day is absolutely normal, as Holger says.
I don't know about different supplements that can change some of those variables favorably. Our level of activity and activity profile can have a big affect on those variables though. There was a time whan I was on MDI that I just wouldn't eat breakfast, or I would not eat breakfast before hitting the gym or doing something strenous. It wasn't because I had a super high insulin resistance or a particualar problem with Dawn Phenomenon. It was just that, compared to the rest of the day, my pattern in the morning was just way off what happened the rest of the day.
Switching from NPH helped a lot, then my fairly recent switch to a pump pretty much eliminated any need to have a dramatically different morning routine.
thx Holger. i tried the Mag Supplement and got diarhea immediately( w/in 6 hrs after tking it) throwing it out!
regards, Daisy Mae
I take magnesium chloride (Alta brand), which is supposed to be an easily assimilated form. Never had any gastric side effects. I eat a lot dairy products & need Mg.
How much did you take & what form?
Haven't experienced Mg lowering insulin needs.